New Mexico, 2005

Damaging Wind in New Mexico, July 6, 2005

July 6, 2005 · NWS ABQ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 6, 1:45 PM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 6, 1:45 PM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
245 PM MDT WED JUL 6 2005

...SVR TSTORM WATCH IN EFFECT THRU 03Z FOR NE HIGHLANDS AND PLAINS...

.DISCUSSION...
BASICALLY THE SAME WEATHER PATTERN...DIFFERENT DAY. PEAK HEATING HAS
ALLOWED FOR DESTABILIZATION OF ATMOSPHERE WITH SCATTERED CONVECTION
POPPING OVER THE HIGH TERRAIN OF THE CENTRAL MOUNTAINS. LAPS SURFACE
CAPES PROJECTING GREATER THAN 2500 J/KG OVER THE NE QUADRANT OF THE
STATE. STORMS SHOULD CONTINUE TO FIRE AND EVENTUALLY TRACK INTO THE
NE PLAINS INTO AN AREA OF BETTER INSTABILITY AND LOW LEVEL MOISTURE.
A SERIES OF UPPER LEVEL SHORT WAVES RIDING THE NRN PERIPHERY OF HIGH
PRESSURE ALOFT PROGGED TO TRAVERSE ACROSS NRN NM. THIS SHOULD ALLOW
FOR MID-LEVEL SUPPORT TO ANY CONVECTIVE UPDRAFTS IN THE REGION. THE
THREAT FOR SEVERE WEATHER IS PRESENT...HOWEVER MID/UPPER LEVEL FLOW
IS A BIT WEAKER...CREATING LESS FAVORABLE SHEAR VALUES. MAIN THREAT
FOR SEVERE WOULD BE LARGE HAIL AND DAMAGING WIND GUSTS. WOULD LIKE
TO SEE A BIT MORE OF A E/SE SURFACE FLOW AT THE SURFACE TO SUPPORT
LONGER LIVED SUPERCELLS. CONVECTION WITHIN THE SOUTH CENTRAL MTNS
HAVE FORMED IN A REGION OF MODERATE CAPES WITH MINIMAL CONVECTIVE
INHIBITION. STORMS WOULD BE AIDED BY LINGERING OUTFLOW BOUNDARIES...
HOWEVER THIS ACTIVITY SHOULD BE OF THE PULSE NATURE SIMILAR TO THE
STORMS YESTERDAY. STORMS SHOULD CONGEAL LATER THIS EVENING AND MOVE
INTO THE ERN PLAINS. INCREASED POPS INTO THE 40 PERCENT RANGE ALONG
THE TX BORDER. EAST CANYON WINDS STILL A THREAT FOR THE CENTRAL MTN
CHAIN FOR OUTFLOW BOUNDARIES MOVING WESTWARD. THE UPPER GILA REGION
LIGHTING UP WITH CUMULUS WITHIN REGION OF STEEP LAPSE RATES...BUT
VERY DRY AIRMASS WILL INHIBIT PRECIPITATION THREAT. WILL MAINTAIN
DRY LIGHTNING/GUSTY WINDS AS ONE OR TWO WELL DEVELOPED TOWERS ARE
POSSIBLE DURING THE EARLY EVENING.

UPPER LEVEL RIDGE WILL CONTINUE TO BUILD OVER THE SW UNITED STATES
FOR THU. NORTH/NW 500MB FLOW WILL PREVAIL OVER THE NE CORNER OF NEW
MEXICO...KEEPING UPPER LEVEL SHORT WAVES PASSING THROUGH THE AREA.
WITH WEAKER UPPER LEVEL WINDS...SHEAR WILL BE LACKING COMPARED TO
THE PREVIOUS DAYS AND COVERAGE OF STORMS WILL SUFFER. THEREFORE...
HAVE MAINTAINED ISOLATED POPS FOR MOST AREAS FOR THE THURSDAY TIME
FRAME...LEAVING SCATTERED ALONG ERN SLOPES OF SANGRES. GFS80 SEEMS
TO BE TOO WARM AND HAS PERFORMED RATHER POORLY OVER THE LAST COUPLE
OF DAYS. NOT TOO CONFIDENT ON HOW FAR EAST PCPN WILL TRACK SATURDAY
WITH 500MB STEERING FLOW DUE NORTH. MIDNIGHT CREW DID MENTION THAT
POPS COULD BE TOO HIGH ALONG THE TX/OK BORDER...WHICH MAY BE A GOOD
CALL IF UPPER LEVEL WIND TRAJECTORIES PAN OUT.

UPPER RIDGE PROGGED BY DGEX/GFSLR TO SHIFT NORTHWARD INTO THE UT/CO
BY EARLY NEXT WEEK. THIS WILL SHIFT 500MB FLOW TO A N/NE COMPONENT.
IF LOW LEVEL MOISTURE SQUEEZES THROUGH THE CENTRAL MOUNTAIN CHAIN...
DIURNAL HEATING COULD MAKE FOR AN INTERESTING NON-MONSOONAL PATTERN
FOR THE WRN ZONES. INHERITED ISOLATED POPS LOOK GOOD AND WILL NOT
ADJUST. THE E MAY BE QUIET IF THIS PATTERN SHAPES UP. CONTINUED TO
DISCARD REMAINS OF DENNIS TRACKING THROUGH TEXAS/OK...THEN WESTWARD
INTO ERN NM DUE TO UPPER HIGH PARKED OVER THE CENTRAL ROCKY MTNS.
LOOKS INTERESTING...BUT STILL A STRETCH ATTM.

TEMPERATURES AND SKY COVER IN EXCELLENT SHAPE THROUGH THE FORECAST
PACKAGE. ONLY SIGNIFICANT CHANGE WAS TO INCREASE SKY COVER FOR THE
ERN PLAINS THIS EVENING COMPLIMENTS OF CONVECTIVE DEBRIS. DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  54  96  55  95 /   0   0   0   0
GALLUP..........................  49  91  47  91 /   0   0   0   0
GRANTS..........................  51  93  50  93 /   0   0   0   0
GLENWOOD........................  55  97  54  96 /   0   0   0   0
CHAMA...........................  42  82  44  83 /  10   0   0  10
LOS ALAMOS......................  54  88  53  88 /   0   0   0   0
RED RIVER.......................  39  79  38  79 /  20  20  10  30
TAOS............................  46  88  48  88 /  10   0   0  10
SANTA FE........................  53  89  53  89 /   0   0   0   0
SANTA FE AIRPORT................  56  92  55  92 /   0   0   0   0
ESPANOLA........................  52  94  53  94 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  67  96  65  96 /   0   0   0   0
ALBUQUERQUE VALLEY..............  61  97  61  97 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  64  94  62  94 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  65  96  63  96 /   0   0   0   0
SOCORRO.........................  62  98  63  98 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  55  88  56  88 /  20   0   0  10
MORIARTY/ESTANCIA...............  53  91  54  91 /  20   0   0  20
CARRIZOZO.......................  61  95  60  96 /   0   0   0   0
RUIDOSO.........................  55  88  55  88 /  20   0   0  20
RATON...........................  51  88  52  88 /  30  20  20  30
LAS VEGAS.......................  52  88  51  86 /  30  20  20  30
ROY.............................  56  87  58  87 /  30  20  20  30
CLAYTON.........................  59  89  61  88 /  30  10  20  20
SANTA ROSA......................  61  93  63  94 /  30  10  20  20
TUCUMCARI.......................  64  95  66  94 /  30  10  20  20
FORT SUMNER.....................  63  94  66  95 /  30  10  20  20
CLOVIS..........................  64  94  65  94 /  30  10  20  20
PORTALES........................  63  95  63  95 /  30  10  20  20
ROSWELL.........................  69 100  69  99 /  30  10  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

46
Hazardous weather outlook, Jul 6, 5:00 AM MST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED JUL 6 2005

NMZ001>021-026-071200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
547 AM MDT WED JUL 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ON THE FAR EASTERN PLAINS. THE MAIN THREATS INCLUDE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THE SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE EACH AFTERNOON
AND EVENING ACROSS THE FAR EASTERN PLAINS THROUGH SATURDAY. THE
PLAINS ADJACENT TO THE CENTRAL MOUNTAIN CHAIN WILL ALSO SEE STRONG
THUNDERSTORMS...AND THE SLIGHT RISK WILL BE EXTENDED WESTWARD TO THE
EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN IF NEEDED. LARGE HAIL AND
DAMAGING WINDS WILL CONTINUE AS THE PRIMARY THREATS. WEATHER CAN
CHANGE RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EACH AFTERNOON AND EVENING
THROUGH SATURDAY ON THE PLAINS OF UNION...HARDING...QUAY...CURRY AND
ROOSEVELT COUNTIES. WE WILL MONITOR OTHER PLAINS COUNTIES FOR
ADDITIONAL SPOTTER ACTIVATION.

44

In the hours before

Special weather statement, Jul 6, 3:50 PM MST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
450 PM MDT WED JUL 6 2005

NMZ016-017-062315-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-LINCOLN COUNTY HIGH
PLAINS/HONDO VALLEY-

...STRONG THUNDERSTORM MOVING ACROSS EASTERN LINCOLN COUNTY...

AT 446 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 11 MILES NORTH OF ARABELA.
MOVEMENT WAS EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL
LINCOLN COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

40
Special weather statement, Jul 6, 3:59 PM MST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
459 PM MDT WED JUL 6 2005

NMZ026-062330-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-

...STRONG THUNDERSTORM MOVING SLOWLY ACROSS THE GUADALUPE MOUNTAINS
OF CHAVES COUNTY...

AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 13 MILES SOUTH OF DUNKEN.
MOVEMENT WAS EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHWESTERN CHAVES
COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

40
Special weather statement, Jul 6, 5:03 PM MST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
603 PM MDT WED JUL 6 2005

NMZ016-070030-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-

...STRONG THUNDERSTORM MOVING ACROSS EASTERN LINCOLN COUNTY...

AT 559 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 20 MILES NORTHEAST OF ENCINOSO.
MOVEMENT WAS EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL
LINCOLN COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

40
Special weather statement, Jul 6, 5:39 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
639 PM MDT WED JUL 6 2005

NMZ006-012-070115-
CONCHAS LAKE/GUADALUPE COUNTY-HARDING COUNTY-

...STRONG THUNDERSTORM MOVING TOWARD MOSQUERO...

AT 636 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES SOUTHWEST OF SOLANO.
MOVEMENT WAS EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTHEASTERN SAN
MIGUEL COUNTY AND MOSQUERO IN WEST CENTRAL HARDING COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

40
Special weather statement, Jul 6, 6:17 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
717 PM MDT WED JUL 6 2005

NMZ006-012-070145-
CONCHAS LAKE/GUADALUPE COUNTY-HARDING COUNTY-

...STRONG THUNDERSTORM MOVING TOWARD MOSQUERO...

AT 713 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES SOUTHWEST OF MOSQUERO.
MOVEMENT WAS EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE MOSQUERO AND SOLANO.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

40
Special weather statement, Jul 6, 6:44 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
744 PM MDT WED JUL 6 2005

NMZ006-007-070215-
FAR NORTHEAST PLAINS-HARDING COUNTY-

...STRONG THUNDERSTORM MOVING BETWEEN ABBOTT AND MILLS...

AT 739 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES NORTH OF MILLS. MOVEMENT
WAS EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHEASTERN COLFAX
COUNTY AND RURAL NORTHWESTERN HARDING COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

40

The radar

The Albuquerque radar (KABX), 45 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Valencia

When
July 6, 7:00 PM MST
Where
Valencia County, 4 mi SE of Los Lunas
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
BROADCAST MEDIA
Coordinates
34.767, -106.667

A dry microburst wind lifted the roof from a mobile home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456353.